Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 148, NWS Los Angeles, CA

November 8, 2021

NWS Los Angeles, CA issued this small craft advisory at Nov 8, 2021, 8:50 AM PST. It took effect at Nov 8, 2021, 10:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2021, 8:50 AM PST (16:50 UTC)
In effect from
Nov 8, 2021, 10:00 PM PST
Expired
Nov 9, 2021, 9:00 AM PST
In force
11 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

932 
WHUS76 KLOX 081650
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
850 AM PST Mon Nov 8 2021

PZZ670-090100-
/O.CAN.KLOX.SC.Y.0147.000000T0000Z-211108T1700Z/
/O.NEW.KLOX.SC.Y.0148.211109T0600Z-211109T1700Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
850 AM PST Mon Nov 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
PST TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...From 10 PM this evening to 9 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ673-090100-
/O.CAN.KLOX.SC.Y.0145.000000T0000Z-211108T1700Z/
/O.NEW.KLOX.SC.Y.0148.211109T1100Z-211109T1700Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
850 AM PST Mon Nov 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands.

* WHEN...From 3 AM to 9 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ676-081800-
/O.CAN.KLOX.SC.Y.0145.000000T0000Z-211108T1700Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
850 AM PST Mon Nov 8 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Stronger winds will return to the area on Wednesday.

$$
4 follow-up statements
118 
WHUS76 KLOX 082207
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
207 PM PST Mon Nov 8 2021

PZZ670-090615-
/O.CON.KLOX.SC.Y.0148.211109T0600Z-211109T1700Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
207 PM PST Mon Nov 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 9 AM PST TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...From 10 PM this evening to 9 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ673-090615-
/O.CON.KLOX.SC.Y.0148.211109T1100Z-211109T1700Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
207 PM PST Mon Nov 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands.

* WHEN...From 3 AM to 9 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
718 
WHUS76 KLOX 090404
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
804 PM PST Mon Nov 8 2021

PZZ673-090515-
/O.CAN.KLOX.SC.Y.0148.211109T1100Z-211109T1700Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
804 PM PST Mon Nov 8 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds are now expected to remain below Advisory levels tonight
into tuesday morning. As a result, the Small Craft Advisory has
been cancelled.

$$

PZZ670-091215-
/O.EXT.KLOX.SC.Y.0148.211109T0600Z-211109T1400Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
804 PM PST Mon Nov 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PST TUESDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...Until 6 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
735 
WHUS76 KLOX 091041
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
241 AM PST Tue Nov 9 2021

PZZ670-091700-
/O.EXT.KLOX.SC.Y.0148.000000T0000Z-211109T1700Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
241 AM PST Tue Nov 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Hazardous wind and sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
215 
WHUS76 KLOX 091705
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
905 AM PST Tue Nov 9 2021

PZZ670-091815-
/O.EXP.KLOX.SC.Y.0148.000000T0000Z-211109T1700Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
905 AM PST Tue Nov 9 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Gusty northwest winds are expected Wednesday and beyond.

$$

PZZ673-676-100115-
/O.NEW.KLOX.SC.Y.0149.211109T2300Z-211111T1100Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
905 AM PST Tue Nov 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM PST THURSDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands and 
  Outer waters from Santa Cruz Island to San Clemente Island to 
  60 NM offshore including San Nicolas and Santa Barbara Islands.

* WHEN...From 3 PM this afternoon to 3 AM PST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-100115-
/O.NEW.KLOX.SC.Y.0149.211109T2300Z-211110T0500Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
905 AM PST Tue Nov 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM PST THIS EVENING...

* WHAT...Hazardous sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...From 3 PM this afternoon to 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Nov 8, 8:28 AM PST, 22 minutes earlier.

Area forecast discussion, Nov 8, 8:28 AM PST, 22 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
828 AM PST Mon Nov 8 2021

.SYNOPSIS...08/344 AM.

Today will be another quiet weather day before a chance of light
rain develops on Tuesday north of Santa Barbara. A significant
warming trend and gusty north to northeast winds are expected
Wednesday through Saturday.

&&

.SHORT TERM (TDY-WED)...08/827 AM.

***UPDATE***

Latest satellite and surface observations indicate good amount of
marine layer stratus south of Point Conception with mostly sunny
skies elsewhere. Morning sounding data indicates marine inversion
ranging from surface-based across the Central Coast to around 2500
feet deep across the LAX Basin. As for winds, there are some weak
Santa Lucia winds across the Central Coast (gusts 20-25 MPH), but
otherwise winds are negligible.

For the immediate short term, no major issues are anticipated.
The morning stratus should dissipate by late morning although some
clouds could linger near the beaches. As for temperatures, will
expect some slight cooling all areas, based on morning TEMP STUDY
database numbers and increased marine influence. Coastal and
valley areas will be several degrees below seasonal normals. As
for winds, will have the usual gusty southwesterly winds this
afternoon and evening across interior sections, but speeds will be
well below advisory levels.

Overall, current forecast has great handle on the immediate short
term. So, no significant updates are anticipated. For the
afternoon forecast, focus will be on some northern rain chances on
Tuesday then an extended period of warm/dry conditions as north to
northeast flow develops.

***From Previous Discussion***

A weak disturbance moving through the main flow has brought a
stream of mid- and high-level clouds moving through the area this
morning. These clouds have somewhat disrupted the marine layer
mainly over the Santa Barbara and Ventura County coasts, but
remains solid over LA County. An eddy circulation has allowed low
clouds to push far into the LA County coastal valleys and possibly
up the lower coastal foothills. Unlike yesterday, there are no
widespread visibility issues with cloud bases much higher. Once
again low clouds will struggle to clear the immediate coastline
and some beaches may remain cloudy through the day. Continued
northerly flow has also kept clouds banked up across the interior
mountain slopes and into some interior valleys. Breezy NE winds
across the Santa Lucia range are expected to continue through the
morning then taper off by the afternoon. Some local gusts to 35
mph are possible but winds are expected to remain below advisory
level. Northerly gradients are expected to relax through the day
as temperatures over the San Joaquin Valley warm and the thermal
gradient weakens. This will lead to an increase in onshore
gradients and allow for a more typical sea breeze pattern to
return to all the coasts. There will likely be a few degrees of
cooling away from the immediate coast with a stronger sea breeze.
If the clouds banked up across the north clear up later today then
the interior could see several degrees of warming.

For tonight into Tuesday, current thinking remains on track with a
tail end of a weakening front grazing over SLO and Santa Barbara
Counties. There is high confidence in at least some rain over the
northern portion of SLO County (especially over the hills in the
northwest portion), especially Tuesday morning. As such, have
increased PoPs in this area. The chance of rain tapers off
considerably as you go south, with a slight chance of rain over
the city of Santa Barbara. Ensemble guidance from the GFS, ECMWF,
and the CMC all agree the front falls apart south of Point
Conception and the chance of rain for LA and Ventura Counties is
virtually nil. This makes sense because the flow aloft is
northwesterly which is a dry downslope flow across LA and Ventura
Counties. There could be some light rain over the northern
mountain slopes, however. This will remain an event for north of
Point Conception, but would not be surprised in a trace to couple
hundredths over some areas of LA and Ventura Counties. Total
precipitation remains in the same range as forecasted previously,
with a quarter to half inch of rain over northwestern SLO County.
Rainfall tends to be under-forecasted in this area, but a limiting
factor will be the NW flow. The Santa Lucia range is
oriented NW to SE and perpendicular flow from the SW would be
ideal for enhanced precipitation. A tenth to a quarter inch is
possible across the rest of SLO County, then a tenth of an inch or
less for Santa Barbara County. Otherwise Tuesday will be a mostly
cloudy day everywhere with a few more degrees of cooling,
particularly for SLO and Santa Barbara Counties and the interior.
After the front passes on Tuesday, northerly gradients increase
once again and gusty northerly winds will be likely overnight
across southern Santa Barbara County and the I-5 corridor.

The upper-level pattern will begin to change significantly on
Wednesday as a strong upper-level ridge builds across the West
Coast. As heights rise, the marine layer will become more shallow
and likely be limited to coastal areas. Northerly gradients are
expected to increase through the day and combined with strong
subsidence there will be gusty widespread northerly winds through
Wednesday afternoon and evening. Wind Advisories will likely be
needed across southern Santa Barbara County and the I-5 corridor.
Local Montecito wind guidance gives a 20-40% chance of 60+ MPH
gusts around the Montecito area while the ECMWF Extreme Forecast
Index (EFI) has values of 0.6 to 0.8 for the northerly winds. So,
it's definitely a situation that bears continual watching.
Otherwise Wednesday will be an abundantly sunny day with around 4
to 8 degrees of warming across the board.

.LONG TERM (THU-SUN)...08/343 AM.

Both the GFS and ECMWF deterministic models indicate that the
upper-level ridge across the West Coast will continue to build on
Thursday and Friday, then weaken some on Saturday and then more on
Sunday. They are in fairly good agreement through Saturday, then
begin to diverge. The main impacts expected from this pattern will
be varying degrees of north to northeast winds and a significant
warming trend under sunny skies.

For Thursday and Friday, offshore gradients from both the north
and east are expected to increase. Forecast gradients from 00Z
guidance seems to have weakened some from the 12Z guidance, but
still remain quite significant. The ECWMF continues to be
consistently more bullish with the offshore gradients than the
GFS for the most part, especially from the east. The upper-level
and surface pattern combined with moderate to strong gradients
indicate the potential for a moderate Santa Ana wind event.
However, the wind meteogram from the 00Z ECMWF ensemble indicates
agreement between members that winds will be weaker than
previously expected. The ensemble mean shows gusts to around 35
mph for the Santa Clarita Valley with much fewer members showing
gusts above 40 mph for both Thursday and Friday. The potential for
a moderate Santa Ana wind event is still there, but possibly
weaker than previously forecast. This could also possibly mean
this will be more of a northerly wind event. As a result, forecast
confidence is moderate at best in terms of winds. Temperatures
will warm up significantly on Thursday, then warm a few more
degrees on Friday. Widespread temperatures in the 80s will be
likely across the valleys and coastal areas away from the beaches.
Some of the warmer spots during these events (i.e., Camarillo) may
even touch 90.

Offshore flow is expected to weaken on Saturday and Sunday, and
may even turn weakly onshore on Sunday. There are some differences
between the GFS and ECMWF with respect to the flow pattern and how
much the ridge weakens, so forecast confidence is low. The main
point will be that winds will be weaker and temperatures will
begin to cool back down..

&&

.AVIATION...08/1210Z.

At 09Z at KLAX, the marine layer was 1600 feet deep. The top of
the inversion was around 3000 feet with a temperature of 15C.

High confidence in desert TAFs. Moderate confidence in all
other TAFs. A frontal system could bring MVFR and rain to
northern TAF sites tonight. Timing of cat changes could be off by
+/- 2 hours.

KLAX...Moderate confidence in the 12Z TAF. There is a 20-30%
chance that OVC010-015 cigs will linger through 21Z. There is a
20-30% chance of an east wind component reaching 8 knots through
17Z, otherwise good confidence that any east wind component will
stay below 8 kts.

KBUR...Moderate confidence in the 12Z TAF. Timing of cat changes
could be off by +/- 90 minutes.

&&

.MARINE...08/354 AM.

High confidence in Small Craft Advisory (SCA) winds and seas
affecting the outer waters from the Central Coast to San Nicolas
Island through this morning, then quickly improving. The nearshore
waters on the Central Coast will see some localized North to
Northeast winds as well, but moderate confidence in any gusts
staying under 20 knots. Over the inner waters south of Santa
Barbara, southeast eddy winds have formed this morning, likely to
peak around 15 knots between the islands and passages including
the San Pedro Channel.

A storm system will move through the region tonight into Tuesday
and quickly weaken along the way. Southeast winds may reach SCA
off the Central Coast early Tuesday as a result. Otherwise,
northwest winds will increase after the system Tuesday night and
Wednesday, bringing short period seas over most waters along with
a building northwest to west swell. Based on recent past swell
outcomes being higher than the computer projections at the time,
there is a 40% chance of the actual waves being a few feet higher
than current computer projections. Seas could be just above 10
feet by Wednesday night off the Central Coast, and just above 6
feet in the Santa Barbara Channel and Santa Monica Basin.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

Gusty north winds are expected on Wednesday with the winds
shifting to the northeast Thursday through Saturday. Warm and dry
conditions are expected Wednesday through Saturday with elevated
to locally critical fire weather conditions.

&&

PUBLIC...Stewart/Thompson
AVIATION...Lund/DB
MARINE...Lund/DB/Kittell
SYNOPSIS...Stewart

weather.gov/losangeles

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.